Click Here to Read Our COVID-19 Protocol

What To Do If Someone Overdoses: Spotting The Signs

 In addiction

An overdose may be accidental or intentional. When you take more than the recommended amount of a drug or enough to have a harmful effect on the functions of your body, you have overdosed. An overdose can cause serious complications including death. 

An overdose can be taking too much of a substance, whether it’s:

  • Prescription
  • Over-the-counter
  • Legal or illegal

General Symptoms Of An Overdose

Naturally, the symptoms of a drug overdose will vary somewhat depending on the substance, the person, and the amount used. Still, universal symptoms include:

  • Nausea and vomiting
  • Drowsiness
  • Losing consciousness
  • Breathing difficulties
  • Difficulty walking
  • Agitation
  • Violence or aggression
  • Enlarged pupils
  • Tremors
  • Convulsions
  • Hallucinations or delusions

Seek medical help immediately if you are experiencing these symptoms or witness them in someone else and believe they may have overdosed. Of course, the most obvious way to know if these symptoms indicate a drug overdose is if you know you have taken drugs or have seen someone else take them. 

What To Do If Someone Overdoses

If you ever need to help someone who’s having a bad reaction, here’s what you need to do:

What to watch for:

Someone overdosing may be:

  • Tense
  • Anxious
  • Panicky
  • Dehydrated and overheated
  • Drowsy
  • Having  trouble breathing

What to do: 

  • Stay calm
  • Be reassuring and keep them calm
  • Find out what they took
  • Stay with them

If they are anxious, panicky, or tense:

  • Put them in a quiet and calm room
  • Keep them away from bright lights, crowds, and loud noises
  • Tell them to take slow deep breaths
  • Stay with them

If they are really drowsy:

  • Put them in a quiet place and keep them awake
  • If they become unconscious, call 911 immediately and give them your exact location
  • Put them in the recovery position and wait with them
  • DON’T shout at them or scare them
  • DON’T give them coffee to wake them up
  • DON’T  put them in a cold bath to wake them up

If they are having trouble breathing or unconscious:

  • Call 911 immediately, giving your exact location
  • Put them in the recovery position
  • Stay with them to wait for the ambulance
  • Tell the ambulance crew what drug they’ve taken, if you know

The Recovery Position

Putting someone in the recovery position makes sure that they are still breathing and can breathe easily. It’s not unusual for an unconscious person to swallow their tongue. This also makes sure that if they vomit, it won’t block their airway.

  1. Tilt their head and lift their chin to open the airway.
  2. Roll them onto their side facing toward you.
  3. Tilt the head back so they can breathe.
  4. Make sure that both the hip and knee of the top leg are bent at right angles so they don’t roll over on their stomach or back.

Opioid Overdoses

  • Of the nearly 71,000 overdose deaths in 2019, over 70% involved an opioid.
  • Synthetic opioids (other than methadone)—are currently the main cause of drug overdose deaths. 

What To Do

Look for Symptoms

  • Unresponsive or unconscious
  • Snoring, gasping, or not breathing at all
  • Slow or shallow breathing
  • Blue lips and fingertips
  • Clammy skin

Call 911 immediately and use the recovery position

Tell 911:

  • Your exact location
  • Your phone number and any other drugs or alcohol that might be contributing to the overdose

Administer Narcan (naloxone) within 2-3 minutes if it’s available. 

  • Tilt the person’s head back and put the spray in one nostril.
  • Give a firm, quick push on the device.
  • Remove and watch the individual closely.
  • Keep the person on their side to make sure the airway isn’t blocked.

Stay with the person until help arrives

If naloxone is not available, you can still support the person until help arrives by:

  • Turning the person on their side to prevent choking
  • Performing chest compressions if there’s no pulse and they aren’t breathing

What Does it Feel Like to Overdose?

Two common symptoms of an overdose that are seen in many drug-related deaths are heart problems and oxygen deprivation. But what happens to the brain during an overdose?

  • A cocaine overdose can cause seizures, heart attack, stroke, or stop a person’s breathing.
  • An amphetamine overdose can cause seizures, cardiac arrest, or a dramatic spike in body temperature. High doses of stimulants can also cause severe psychosis.
  • MDMA overdoses are similar to stimulant overdoses plus kidney failure and hypertension.
  • Alcohol overdoses typically occur when a person takes part in binge drinking which can interfere with heart functioning and breathing problems.
  • Opioid overdoses decrease heart rate and breathing, basically causing the central nervous system to forget to breathe.

Toxic Brain Injury

Substance use disorders (SUDs) and brain injuries are closely related. About  25% of people who enter brain injury rehabilitation have had issues with drug use. And about 50% of people who enter SUD treatment have experienced a brain injury. 

Toxic brain injury refers to injuries that happen after an opioid overdose. However, whether the oxygen deprivation is from opioid or alcohol overdose, without enough oxygen, the brain can be seriously damaged. Seizures, which may be experienced during cocaine, amphetamine, and MDMA overdoses may also cause damage to the brain. 

Preventing An Overdose At Little Creek Lodge

The most reliable way to prevent a drug or alcohol overdose is to stop using it. Little Creek Lodge is a men’s recovery center offering residential treatment and several levels of step-down care so you are cared for until you are confident and ready to continue your recovery on your own. Let us help you on this journey to regain your pride and self-sufficiency. Contact us today.

References:

www.minutesmatter.upmc.com/what-do-you-do-if-someone-is-over

www.cdc.gov/drugoverdose/deaths/index.html

www.https://www.talktofrank.com/get-help/what-to-do-in-an-emergency

www.thefix.com/long-term-effects-overdoses-brain

Leave a Comment


877-689-2644
LittleCreekRecovery.org
Contact Us

For Help Today Email or Call us at 877-689-2644.

Little Creek Lodge
359 Easton Turnpike
Hamlin, PA 18427